Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Mobile, AL

March 26, 2009Wayne County, Mississippi; Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2009, 3:18 AM CDT for Wayne County, Mississippi; Choctaw County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2009, 3:18 AM CDT (08:18 UTC)
Expired
Mar 26, 2009, 4:00 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:36 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 260818
SVRMOB
ALC023-MSC153-260900-
/O.NEW.KMOB.SV.W.0025.090326T0818Z-090326T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 AM CDT

* AT 317 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH.  THIS
  STORM WAS 6 MILES WEST OF STRENGTHFORD...OR ABOUT 10 MILES
  SOUTHEAST OF LAUREL...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHISTLER BY 330 AM CDT...
  WOODWARDS BY 335 AM CDT...
  BOICE AND HIWANNEE BY 340 AM CDT...
  ISNEY AND GRETNA BY 350 AM CDT...
  EVANSBORO AND MELVIN BY 355 AM CDT...
  WATER VALLEY AND PARAGON BY 400 AM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3204 8843 3177 8824 3155 8893 3179 8893
      3184 8882 3185 8863 3189 8848 3202 8847
TIME...MOT...LOC 0818Z 242DEG 49KT 3164 8897

$$
2 follow-up statements
000 
WWUS54 KMOB 260839
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
339 AM CDT THU MAR 26 2009

ALC023-MSC153-260900-
/O.CON.KMOB.SV.W.0025.000000T0000Z-090326T0900Z/
CHOCTAW AL-WAYNE MS-
339 AM CDT THU MAR 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN WAYNE AND SOUTHWESTERN CHOCTAW COUNTIES...

AT 336 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH. 
THIS STORM WAS NEAR BOICE...OR ABOUT 7 MILES NORTHWEST OF
WAYNESBORO...MOVING NORTHEAST AT 48 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF GRETNA BY 350 AM CDT...
  EVANSBORO AND ISNEY BY 355 AM CDT...
  WATER VALLEY...PARAGON...MELVIN AND GILBERTOWN BY 400 AM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3204 8843 3177 8824 3158 8886 3175 8885
      3182 8886 3183 8884 3185 8863 3189 8848
      3202 8847
TIME...MOT...LOC 0839Z 242DEG 49KT 3177 8869

$$
000 
WWUS54 KMOB 260857
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
357 AM CDT THU MAR 26 2009

ALC023-MSC153-260906-
/O.EXP.KMOB.SV.W.0025.000000T0000Z-090326T0900Z/
CHOCTAW AL-WAYNE MS-
356 AM CDT THU MAR 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE AND
SOUTHWESTERN CHOCTAW COUNTIES EXPIRES AT 400 AM CDT...

THE STORMS WHICH PROMPTED THE WARNINGS HAVE WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. WINDS GUSTING 
TO 45 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3204 8843 3177 8824 3158 8886 3175 8885
      3182 8886 3183 8884 3185 8863 3189 8848
      3202 8847
TIME...MOT...LOC 0856Z 242DEG 49KT 3188 8845

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 11:58 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 25, 11:58 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1158 PM CDT WED MAR 25 2009

.AVIATION UPDATE FOR 26/06Z...MVFR CONDITIONS EXPECTED ACROSS MOST
OF THE AREA THROUGH THURSDAY. MOST OF THE RAIN AND POSSIBLE IFR IN
RAIN AND ISOLATED THUNDERSTORMS WILL BE OVER THE INTERIOR
SECTIONS...GENERALLY NORTH OF A FLORALA TO WIGGINS LINE UNTIL LATER
TONIGHT. EXPECT IFR IN SHOWERS AND THUNDERSTORMS TO MOVE IN FROM THE
WEST AND SPREAD EAST ACROSS THE FORECAST AREA LATE TONIGHT THROUGH
THURSDAY MORNING. WINDS TO REMAIN BREEZY AND SOUTHERLY. /11

*************************PARTIAL PREVIOUS DISCUSSION************

.HYDROLOGY...HEAVY RAINFALL IS EXPECTED ACROSS THE AREA OVER THE
NEXT TWO DAYS WILL CAUSE SIGNIFICANT RISES ON MANY AREA RIVERS.
SEVERAL AREA RIVERS AND STREAMS ARE ALREADY AT ELEVATED LEVELS AND
THIS RAINFALL WILL LIKELY CAUSE RAPID RISES ON MANY RIVERS LATE THIS
WEEK. WIDESPREAD BASIN AVERAGED RAINFALL AMOUNTS OF 4 TO 6 INCHES
WITH ISOLATED AMOUNTS OF 8 INCHES MAY CAUSE MANY AREA RIVERS AND
STREAMS TO RISE TO OR ABOVE FLOOD STAGE BY LATE THIS WEEK. RIVER
FLOOD WARNINGS HAVE BEEN ISSUED FOR THE CHICKASAWHAY RIVER AT
LEAKESVILLE...THE TOMBIGBEE RIVER AT COFFEEVILLE AND AT LEROY. THERE
IS A POTENTIAL FOR MORE RIVER FLOODING ESPECIALLY OVER THE WESTERN
FLORIDA PANHANDLE BASED ON THE DAY TWO QPF VALUES. PLEASE SEE
BHMFLWMOB/BHMFLSMOB AND BHMRVSMOB FOR FURTHER DETAILS. /04

&&

.CLIMATE...THE HEAVY RAINFALL EXPECTED OVER THE NEXT SEVERAL SHOULD
HELP THE RAINFALL DEFICITS ACROSS THE AREA. AS OF 1 AM THIS
MORNING...MOBILE RAINFALL FOR THE YEAR STANDS AT 10.95 INCHES OR
5.57 INCHES BELOW NORMAL. PENSACOLA RAINFALL FOR THE YEAR STANDS AT
8.38 INCHES OR 6.71 INCHES BELOW NORMAL. /04

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  72  61  77 /  80  80  80  70
PENSACOLA   64  72  63  77 /  70  80  80  70
DESTIN      63  72  63  74 /  60  70  70  60
EVERGREEN   61  74  60  77 /  90  80  80  70
WAYNESBORO  58  76  60  78 /  90  70  80  80
CAMDEN      59  74  61  78 /  90  80  80  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 25, 11:47 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1147 PM CDT WED MAR 25 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-270500-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1147 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT THROUGH THURSDAY EVENING.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
LATE TONIGHT.  A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHEAST
MISSISSIPPI BETWEEN 3 AND 4 AM AND INTO SOUTHWEST ALABAMA AFTER 4
AM.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO
THURSDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS...ISOLATED
TORNADOES AND THE POSSIBILITY OF FLASH FLOODING.

THE THREAT OF HEAVY RAINFALL WILL INCREASE AS THE LINE OF
THUNDERSTORMS PASSES. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES
POSSIBLE. THIS COULD CREATE FLASH FLOODING....ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAIN WEDNESDAY...IN PARTICULAR PARTS OF
GREENE...WASHINGTON AND CLARKE COUNTIES LATER TONIGHT.  A FLASH
FLOOD WATCH IS IN EFFECT.

A MODERATE TO STRONG SOUTH TO SOUTHEAST WIND WILL MAINTAIN HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...CONTINUING THE RISK OF
DANGEROUS RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY.

A COLD FRONT WILL STALL NEAR THE AREA ON THURSDAY...PROVIDING THE
FOCUS FOR ADDITIONAL HEAVY RAINS AND STRONG...POSSIBLY SEVERE
STORMS. THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE AGAIN THURSDAY
NIGHT AND LATE FRIDAY NIGHT INTO SATURDAY MORNING.

THE LATEST GUIDANCE SUGGESTS TOTAL RAINFALL ACCUMULATIONS OF 4 TO 8
INCHES IS POSSIBLE OVER MUCH OF THE REGION THROUGH SATURDAY MORNING.
ISOLATED AREAS MAY RECEIVE MORE RAINFALL. DUE TO THE LONG DURATION
OF FORECAST HEAVY PRECIPITATION ACROSS THE AREA...FLOODING OF LOW
LYING AREAS...SMALL CREEKS AND STREAMS WILL BE POSSIBLE THROUGH
THE WEEK. SEVERAL AREA RIVERS AND STREAMS ARE ALREADY AT ELEVATED
LEVELS AND THIS RAINFALL WILL LIKELY CAUSE MANY RIVERS ACROSS THE
AREA TO GO ABOVE FLOOD STAGE LATE THIS WEEK. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH SATURDAY MORNING.

A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG
WITH SEAS OF 6 TO 9 FEET. A RISK FOR DANGEROUS RIP CURRENTS WILL
CONTINUE ALONG AREA BEACHES THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION FROM LATER TONIGHT THROUGH SATURDAY FOR
FLASH FLOODING AND SEVERE THUNDERSTORMS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:20 AM CDTSevere Thunderstorm WarningMOBStone40 min
Mar 26, 3:58 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone47 min
Mar 26, 3:59 AM CDTSevere Thunderstorm WarningMOBWayne46 min
Mar 26, 4:13 AM CDTSevere Thunderstorm WarningMOBGreene, Perry51 min
Mar 26, 5:03 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene42 min
Mar 26, 10:22 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry10 days
Mar 26, 10:22 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson12 days
Mar 26, 4:29 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke16 min
Mar 26, 4:44 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington, Wilcox46 min
Mar 26, 5:29 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Mar 26, 5:34 AM CDTSpecial Marine WarningMOB86 min
Mar 26, 5:49 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe39 min
Mar 26, 6:11 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile, Monroe49 min
Mar 26, 6:27 AM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe43 min
Mar 26, 6:57 AM CDTSevere Thunderstorm WarningMOBBaldwin, Covington, Escambia63 min
Mar 26, 7:03 AM CDTSpecial Marine WarningMOB117 min
Mar 26, 7:06 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia54 min
Mar 26, 7:37 AM CDTTornado WarningMOBButler, Conecuh, Covington, Crenshaw53 min
Mar 26, 7:41 AM CDTTornado WarningMOBBaldwin49 min
Mar 26, 7:56 AM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw34 min
Mar 26, 8:03 AM CDTSevere Thunderstorm WarningMOBCovington57 min
Mar 26, 9:00 AM CDTSpecial Marine WarningMOB2 hr
Mar 26, 10:22 AM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox10 days
Mar 26, 10:52 AM CDTSpecial Marine WarningMOB53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.